Hail, Freeborn
- When
- May 17, 2:00 PM CST
- Where
- Freeborn County, 0.5 mi E of Albert Lea
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.650, -93.370
An area of low pressure moved from Nebraska, northeast across southern Minnesota, and into west central Wisconsin during the afternoon of Wednesday, May 17th. Storms developed during the afternoon in northern Iowa and quickly moved northward into southern Minnesota by mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An area of low pressure moved from Nebraska, northeast across southern Minnesota, and into west central Wisconsin during the afternoon of Wednesday, May 17th. Storms developed during the afternoon in northern Iowa and quickly moved northward into southern Minnesota by mid afternoon. A few storms produced large hail near Fairmont and Albert Lea before transitioning into heavy rainfall by the early evening. Two areas of training thunderstorms affecting areas of Mankato, and the northern suburbs of the Twin Cities, but no significant flooding occurred. There were also a few severe wind gusts that occurred in southern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 17, 1:22 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 222 PM CDT Wed May 17 2017 .Updated for 18Z Aviation discussion... Issued at 200 PM CDT Wed May 17 2017 && .SHORT TERM...(Today and tonight) Issued at 424 AM CDT Wed May 17 2017 We are not out of the woods as far as a severe weather threat is concerned. Early morning surface analysis shows the stationary front stretching from the intersection of SD/MN/IA, northeast across east central MN and west central WI to the UP of Michigan. The main surface low will skirt the MN/IA border today, while a strong shortwave trough ejects from the Central Plains across MN toward WI this afternoon. Shear profiles will be enhanced ahead of the low, with adequate diurnal destabilization anticipated to promote thunderstorm redevelopment this afternoon/evening. Given the low level shear profiles, in addition to large hail and damaging winds, tornadoes will again be a threat, generally for points south and east of a Fairmont to Red Wing to Ladysmith line. With precipitable water values still lovering around 1.5", bursts of heavy rainfall are also likely with the stronger thunderstorms. Given the likelihood for today's storms to be more transient given the more progressive mid level flow, will not issue another flash flood watch at this point. Surface winds will also be brisk out of the northeast with gusts to 40 mph expected. .LONG TERM...(Thursday through Tuesday) Issued at 424 AM CDT Wed May 17 2017 Precipitation gradually comes to an end on Thursday as the aforementioned wave weakens and lifts to Ontario, and we are influenced by weak ridging ahead of the strong mid/upper low over the Four Corners Region. This feature lifts to the area Thursday night, and causes precipitation to spread north and east across the area on Friday. There does not look to be much of a severe threat with this activity, but another inch of rain looks to be common. The shortwave trough pivots across the Upper Midwest into the weekend, and then model diverge notably regarding its evolution into early next week. For now have included 20-30 pops, which can be refined once the fate of the low becomes more clear. High temperatures through the period will generally range in the 50s to 60s, with lows generally in the 40s. Could see some frost on Thursday night from central MN into west central WI where lows will dip into the mid 30s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 204 PM CDT Wed May 17 2017 A frontal boundary will linger across the region for most of the afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the frontal boundary today, and -TSRA south of the boundary today. A surface low will track across southeast MN and central WI. Winds will become northerly as the low pressure moves through with low clouds expected to continue overnight and into Thursday. KMSP... A few thunderstorms will develop across northern Iowa and lift northward this afternoon. They should reach KMSP by 22Z. Expect showers and thunderstorms to continue this evening, with MVFR conditions developing tonight and lasting through most of Thursday. /OUTLOOK FOR KMSP/ Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt Sat...MVFR/RA with IFR possible. Wind E at 10G20kt Sun...VFR with MVFR possible. Wind NW at 15G25kt && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...LS AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 159 PM CDT Wed May 17 2017 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-181900- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 159 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with large hail, damaging winds, heavy rain, and a tornadoes are possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>050-054>058-064-181900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 159 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible this afternoon and tonight. The threat for severe weather in western Minnesota is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. jrb
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 234 PM CDT WED MAY 17 2017 MNZ093-172000- Freeborn- 234 PM CDT WED MAY 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN COUNTY... At 233 PM CDT, a strong thunderstorm was located near Lake Mills Municipal Airport, or 9 miles west of Northwood, moving north at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Albert Lea, Emmons, Twin Lakes and Conger. This includes the following highways... Interstate 35 between mile markers 1 and 13. Interstate 90 between mile markers 148 and 149, and between mile markers 159 and 162. LAT...LON 4367 9355 4369 9326 4350 9331 4350 9350 TIME...MOT...LOC 1933Z 177DEG 31KT 4344 9340 SPD
The Minneapolis radar (KMPX), 134 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688679, 688680, 688681, 688682, 688684, 688683, 688685.